An unusual cause of hypercalcemia in a home hemodialysis pat
Now open: Certificate Course in Management of Covid-19 by Govt. Of Gujarat and PlexusMDKnow more...Now open: Certificate Course in Management of Covid-19 by Govt. Of Gujarat and PlexusMDKnow more...
A 36 years old patient, with a North-African origin and living in Belgium since childhood on home hemodialysis (HD) since 24 months for end-stage kidney disease secondary to diabetic nephropathy, presented with progressive symptomatic hypercalcemia.

Medical history included poorly controlled diabetes, scabies, subtotal parathyroidectomy, active hepatitis C infection (diagnosed after holidays in Morocco), and hypertrophic cardiomyopathy secondary to arterial hypertension. Clinical examination was normal. Hypercalcemia was initially attributed to a high calcium dialysate (1,75 mmol/L) and calcitriol therapy. Calcemia remained high (2.91 mmol/L corrected for albuminemia) despite calcitriol discontinuation and low calcium dialysate (1,25 mmol/L) prescription. Biological work-up disclosed low PTH (less than 3 pg/mL) and 25-hydroxivitamin D (28 ng/mL), high 1,25-dihydroxyvitamin D (129.0 pg/mL) concentrations and no PTH-related peptide.

Differential diagnosis was oriented towards a granulomatosis process such as lymphoma, sarcoidosis or tuberculosis. Positron emission tomography (PET) scan found pluri-compartmental ascites associated with abnormal peritoneal uptake of the tracer. Cytological analysis of the ascites showed high lymphocytes count (987/uL) but no malignant cells. Culture and PCR for mycobacterial infection remained negative.

Diagnostic laparoscopy showed multiple granulomas inside the peritoneal cavity. Biopsy demonstrated large necrotizing granulomas on which mycobacterium tuberculosis PCR was negative. Finally, interferon-gamma release assays came back positive. The patient was therefore diagnosed with extra-pulmonary tuberculosis and classical quadritherapy (Rifampicin, Pyrazinamide, Isoniazid and Ethambutol) was initiated for 2 months then completed by a 4-months bitherapy (Isoniazid and Rifampicin), with subsequent complete biological recovery [calcemia (2.40 mmol/L), PTH (3 pg/mL), and 1,25-dihydroxyvitamin D (47.7 pg/mL)] and PET scan normalisation.

Source: https://www.ijidonline.com/article/S1201-9712(20)32577-7/fulltext?rss=yes
Like
Comment
Share